Vyvanse (Lisdexamfetamine Dimesylate) is a psychostimulant drug that is used to treat ADHD (attention-deficit hyperactivity disorder). It has gained popularity due to the fact that it is very effective at treating symptoms and also is considered slightly less addictive than Adderall. For this reason, many doctors prefer to prescribe Vyvanse as opposed to Adderall – even though they are relatively similar.
In some cases, taking this drug is a matter of personal preference – some individuals respond better and feel better functioning on this drug compared to others. This drug is also sometimes used to treat conditions such as: major depression, excessive daytime sleepiness, binge eating, and negative symptoms of schizophrenia. It is also sometimes used illicitly as a party drug by college kids.
For this reason, many people in the United States have taken this medication. Most people find that it works extremely well when taken for its intended purpose – to treat ADHD. However not everyone likes being medicated for an extended period of time on a psychostimulant. Additionally, some people take the drug for awhile and its effectiveness seems to wear off over time.
In any case, most people that take a psychostimulant will eventually want to withdraw from it. If you plan on withdrawing from Vyvanse, it is important to recognize the potential withdrawal symptoms that you may experience.
Factors that influence Vyvanse withdrawal
When you take any drug, there are factors that are going to influence the severity of withdrawal. Someone that takes a higher dose for an extended period of time is going to have a tougher time quitting than someone who took Vyvanse on an “as needed” basis.
1. Time Span
How long did you take Vyvanse and how frequently? Most people that have a prescription take it daily to help curb symptoms of ADHD. However the longer the period of time you take it on a consistent basis, the more your brain and body will rely on it for functioning – making it more difficult to withdraw from.
2. Dosage (30 mg to 70 mg)
Most people take between 30 mg and 70 mg of Vyvanse per day. The 30 mg is a recommended starting dose, while 70 mg is at the higher end of the spectrum. Some people exceed 70 mg for a therapeutic effect, while most people fall somewhere in the range. The higher the dose of this drug that you take on a daily basis will influence your tolerance. The greater the tolerance you build up, the more difficulty you are likely going to have when withdrawing.
3. Individual Physiology
It is always important to consider individual physiology when withdrawing from a drug like Vyvanse. Some people exhibit absolutely zero withdrawal symptoms, while others have a pretty difficult time quitting. Your nervous system is not the same as anyone else’s – therefore your withdrawal experience will likely be unique to you. You may notice a few withdrawal symptoms for a few days or you may notice nothing at all. Since withdrawal is unique, there’s no need to obsess over what another person experienced.
4. Cold Turkey vs. Tapering
If you are at a high dose of Vyvanse, you may want to conduct a gradual taper. For example if you are taking 70 mg per day, you may want to wean yourself down to the lowest possible dose before quitting. You can gradually taper over a period of weeks and then just stop from the 30 mg to reduce withdrawal symptoms. A common taper would be to drop 10 mg per week or per every 2 weeks until you are down to nothing.
If you quit cold turkey from the highest dose, you may experience more severe withdrawal symptoms compared to someone who quit from a low dose. Tapering is advised if you have been on Vyvanse for a long term. There are many people that have quit cold turkey without any problem other than fatigue and mood swings for a week or two. Do what you think will work best for you.
Vyvanse Withdrawal Symptoms: List Of Possibilities
Below is a list of possible symptoms that you may experience when you stop taking Vyvanse. These symptoms may be different for you than someone else. Keep in mind that this is a collective list of symptoms – you may not experience everything listed below. Since Vyvanse stays in your system for around 3 days after you’ve stopped taking it, symptoms may become most noticeable within 1 week of stopping.
- Anxiety: Many people feel anxious when they quit taking Vyvanse. This has to do with the fact that neurotransmitters are trying to restore their homeostatic levels. It is thought that low dopamine can cause some individuals to feel anxious.
- Concentration problems: You may notice that your ADHD comes back 10-fold in the initial few days of withdrawal. You may have difficulties with concentration, inattentiveness, and hyperactivity. It may seem as though your thinking is foggy and the world is a haze – some people refer to this as “brain fog.”
- Depression: Most people report a mild depression when they first quit taking their Vyvanse. This is due to the fact that dopamine levels are lower and you are no longer receiving the stimulating effect of the drug. This depression will likely last a week or two, but will subside.
- Fatigue: Some people report extreme fatigue and lethargy during the first week of their withdrawal. It may be difficult to get out of bed and you may feel as though you are sleeping or resting your life away. Take the time to rest and recognize that this is just part of withdrawal.
- Headaches: Many people experience headaches when they stop taking Vyvanse. Most people find that they can find relief by taking an over-the-counter medicine and/or simply staying hydrated.
- Irritability: It is common to feel extremely irritable when you first quit taking Vyvanse.
- Lack of Motivation: Most people experience significantly low levels of motivation. This is in part due to the fact that they feel tired, but also linked to lower levels of dopamine. As the dopamine is restored and the tiredness subsides, motivation will return.
- Mood swings: Most people report mood swings when they stop using Vyvanse. You may feel snappy, agitated, and irritable. Your mood may go from feeling alright, to feeling very angry or depressed. Your moods will likely fluctuate for awhile until your neurotransmitters stabilize.
- Sleepiness: Most people report feeling especially tired and sleepy for the first week that they withdraw. You may sleep excessively (i.e. hypersomnia) until your body and brain regain energy.
Vyvanse Withdrawal Timeline: How long does it take?
Most people will get over the bulk of withdrawal symptoms within 2 weeks of withdrawing from the drug. The first week you will likely feel pretty depressed with low energy, low motivation, and an overall sense of fatigue. After a couple weeks though, you will likely notice that your energy level returns to normal. For most people, they bounce back to being 100% after a month or two following their last Vyvanse dosage.
The long term effects of Vyvanse are currently unknown, but based on what research shows, this is a pretty safe medication. It is less potent than an amphetamine like Adderall – making it easier to withdraw from for a majority of people. There is no set timeline for withdrawal, but the symptoms a person experiences when they stop this drug may be severe in the first week or two, but they will gradually improve.
The best thing a person can do for themselves during withdrawal is to recognize the symptoms and do their best to cope with them. Many people get caught up in the initial few days after withdrawal and think that they are going to feel low energy and crappy forever, when in reality, these symptoms are going to subside in the next couple weeks. If you have an experience quitting Vyvanse or are currently in the process of quitting, feel free to share your thoughts in the comments section below.